I’ve heard that opiate overdoses often occur when users relapse. Is this true? What’s the deal?

It is true, but in order to give you a good overview, let's talk about overdoses (ODs) in general.

Most overdoses are caused by people mixing drugs such as heroin, alcohol, methadone and benzodiazepines (Valium, Xanax, Ativan and similar “tranquilizers”). These drugs are all central nervous system (CNS) depressants. When used together, there can be a synergistic effect, where the presence of both drugs creates more CNS depression than either could alone — sort of a 1+1=3 effect.

In an OD, they cause unconsciousness, slow the heartbeat and depress breathing. In lethal doses (LD), the user dies from suffocation when breathing ceases entirely. However, a lethal dose of a drug or drugs is not necessary in order for you to die. If you are lying on your back and unable to swallow because of CNS depression, a small quantity of liquid, such as vomit, can cause suffocation. This has killed many people who would probably have survived the OD otherwise.

There is also the matter of misjudging the amount of drugs in your system. Most drugs taken by mouth reach their highest levels in the body quite some time after they begin to have a noticeable effect — as long as 30 minutes to as much as 4 hours. You can easily become dissatisfied with the effects and continue to swallow more, then down the line the blood levels continue to rise and give you more than you bargained for. It is not uncommon for this to happen when mixing oral and injected drugs. The pills aren't getting the job done, so you crush and inject and — whammo!

Finally, we get to the issue you asked about. Opiate tolerance drops rapidly when you're not using. People who have abstained from drugs during detox and treatment, or while in jail or prison, end up with a very low tolerance in comparison to what they had when they stopped using.

If a person who has been abstinent for several weeks relapses, they will require much smaller doses in order to get high. This kills thousands of addicts every year, because the lethal dose (LD) drops as well. If they go back to using anything close to what they used previously, an OD is not only possible, but likely. People most at risk are those getting out of detox and treatment, or out of prison.

The best defense, of course, is to hit meetings, use your supports and stay clean. But if you think you need another run, be really careful or it may be your last.